MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; INTRODUCER, CATHETER
Model Number 914ESA
Medical Device Problem Codes Material Split, Cut or Torn (4008); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 12/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for evaluation as it was discarded.Therefore, an engineering evaluation was performed.The device history record (dhr) review did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot history review was performed and revealed no other complaints relating to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint difficulty advancing the delivery system through the esheath was confirmed through returned procedural imagery.No potential manufacturing non-conformances were identified.Review of the dhr and lot history review did not provide any indications that a manufacturing non-conformance would have contributed to the complaint.A review of ifu/training materials revealed no deficiencies.Furthermore, there was no report of any issues with the sheath during preparation.Per the training manual, 'push force can vary due to angle of access and insertion, thv size, vessel diameter, tortuosity and degree of calcification.' returned 3mensio imagery showed that the patient had calcification, undersized vessels (5.5mm for 14f esheath), and tortuosity in the patient's access vessels.Tortuosity creates suboptimal angles that can lead to non-coaxial alignment between the delivery system and the sheath.This non-coaxial alignment can lead to bent struts in the valve, as was seen in the complaint event.Calcification can reduce the vessel lumen diameter and increase restriction leading to resistance.Undersized vessels can create a restricted pathway or constrained condition resulting in difficultly during sheath expansion and increased resistance during advancement of the delivery system.These patient factors all contribute to increasing resistance leading to difficulty inserting the delivery system into the sheath.Additionally, per the complaint details, 'it was believed that the loader was not fully inserted into the sheath potentially causing damage as it crossed the valves of the sheath.' the instructions for the loader in the ifu state to 'insert loader completely into sheath until it stops.' per the ifu and training manual, the loader must be completely inserted into the sheath before the delivery system and valve are inserted.The loader is used to facilitate a smooth transition of the crimped valve through the sheath hub.An incomplete loader advancement can cause the valve to be exposed and interact with the sheath hub, causing the valve struts to bend.It is likely that the incomplete loader advancement caused the bent valve struts which then got caught within the sheath during the delivery system insertion.As such, available information suggests that patient factors (calcification, undersized vessels, tortuosity) and/or procedural factors (incomplete loader advancement) may have contributed to the complaint event.The complaint of sheath distal tip split could not be confirmed without procedural imagery or return of the complaint device.Without the return of the complaint device, engineering could not do any functional, dimensional, or visual inspections.Thus, no potential manufacturing non-conformances could be identified.Review of the dhr and lot history review did not provide any indications that a manufacturing non-conformance would have contributed to the complaint.A review of ifu/training materials revealed no deficiencies.Furthermore, there was no report of any issues with the sheath during preparation.Returned procedural imagery was provided of a bent valve strut.A bent valve strut could lead to difficultly in advancing the delivery system through the sheath.The subsequent force needed to overcome the vent valve strut could cause the distal tip to split.The images provided did not show the esheath damaged tip.As such, available information suggests that procedural factors (high push force) likely contributed to the complaint event.No labeling/ifu deficiencies were identified therefore, no corrective/ or preventative actions nor product risk assessment (pra) are required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.This is one of two manufacturer reports being submitted for this case.Please reference related manufacturer report no: 2015691-2021-07068.
 
Event or Problem Description
Edwards received notification from a field clinical specialist that during a left side transfemoral tavr, there was resistance between a 23mm sapien 3 ultra valve/delivery system and the 14fr esheath.The distal tip of the sheath had a slight tear (distal tip split).As reported, the vessel was pre-dilated with a 6 mm balloon and shockwave.During the first valve insertion, there was some resistance, and it was believed that the loader was not fully inserted into the sheath potentially causing damage as it crossed the valves of the sheath.The first valve and delivery system had a valve frame strut protruding thru the skirt after advancing thru the esheath and performing valve alignment.The entire 1st system and esheath were removed.The distal tip of the 1st sheath had a slight tear upon review after its removal.A new 2nd system and esheath was introduced and valve was successfully deployed.After the 2nd system was removed and access site was closed, the patient's pressure dropped and all available recovery efforts were enacted.The patient did not recover and expired.Per salesforce, there was a major vascular complication and major bleeding.Per the field clinical specialist, the cause of death was rate, pressure, and rhythm decline simultaneously.The devices were discarded.Per follow-up, the slight tear initially reported resembled a sheath distal tip split.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13431278
Report Number2015691-2022-03759
Device Sequence Number17266313
Product Code DYB
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)230608(10)63825115
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/08/2023
Device Model Number914ESA
Device Catalogue NumberN/A
Device Lot Number63825115
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2022
Initial Report FDA Received Date02/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale